Errors regarding medication are common, and they can result in serious consequences for the patient. In fact, medication errors cause hundreds of thousands of adverse reactions and thousands of patient deaths each year.
All medication errors are preventable, and there are things that healthcare professionals and patients can do to significantly reduce the chances of error.
Types of medication errors
According to the U.S. Food and Drug Administration, a medication error refers to any event that causes or leads to patient harm or inappropriate medication use. An error occurs when a healthcare professional, consumer or patient is in control of the medication, and it is preventable.
A medication error can occur at various stages. It may occur during the prescription process, when someone enters it into the system, during the dispersion and preparation of the drug, or when the patient takes the medication or someone gives it to the patient.
Harmful results of medication error
The FDA receives hundreds of thousands of reports annually about medication errors. Common reports relate to death, hospitalization, disabilities, life-threatening situations and birth defects.
Error prevention strategies
Some prevention strategies include those relating to the drug’s label. Directions should be easy for the patient to read, the label should easily differentiate among different strengths and there should be no product name confusion.
The Mayo Clinic discusses that many errors occur because of poor communication, so prevention strategies should also focus on better and clearer communication between healthcare professionals and between healthcare professionals and patients.
Patients also play a role in preventing medication errors. They should feel confident asking their doctor or the pharmacist any and all questions until they are clear on how and when to take their medication. They should also inform their doctor about other medications and supplements they are taking so they are aware of any potential issues with drug interaction.